Log in with your email address username.

×

Important notice

doctorportal Learning is on the move as we will be launching a new website very shortly. If you would like to sign up to dp Learning now to register for CPD learning or to use our CPD tracker, please email support@doctorportal.com.au so we can assist you. If you are already signed up to doctorportal Learning, your login will work in the new site so you can continue to enrol for learning, complete an online module, or access your CPD tracker report.

To access and/or sign up for other resources such as Jobs Board, Bookshop or InSight+, please go to www.mja.com.au, or click the relevant menu item and you will be redirected.

All other doctorportal services, such as Find A Doctor, are no longer available.

Toxicity from bodybuilding supplements and recreational use of products containing 1,3-dimethylamylamine

To the Editor: 1,3-Dimethylamylamine (DMAA) is a substance with amphetamine-like effects found in bodybuilding and weight-loss products and recreational drugs (also marketed as methylhexaneamine, dimethylpentylamine and geranium).1 DMAA was recently banned in Australia and other countries owing to toxicity, lack of health benefits, and concerns about long-term safety and potential for misuse.2 However, published evidence for safety concerns has been remarkably limited; just a few cases report cerebral haemorrhage and cardiomyopathy.1

Many adverse effects from products containing DMAA have been reported by members of the public and health professionals to the NSW Poisons Information Centre (NSWPIC). We searched product and ingredient names obtained from a Human Performance Resource Center list3 by free-text searching on the NSWPIC database, as described previously, from 1 January 2004 to 12 October 2012.4 J A B performed the data extraction and coding, and N A B assisted where notes from telephone calls were unclear.

Over the last 3.5 years of the study period, 50 calls…

email